A Michigan high school student has been placed on suspension from school for one year after he allegedly put Visine eye drops into a teacher’s coffee. Fowlerville High School algebra teacher Mary Aldecoa, who has taught at the school for nearly 25 years, stated she thinks the alleged poisoning began back on May 12 and happened during a three to four day period.
She explained that on the 12th she began having symptoms and that she would go home and could hardly get off her couch but then she would start feeling better and come back to school. However the same thing would happen again and again. Finally she became so severely ill on May 15 when she experienced stomach pains and headaches so terrible they caused her to be out of school since that time.
Ms. Aldecoa originally thought she might have eaten tainted ground beef, which had made national news about that time but then she received a telephone call from her school’s administrators who had investigated a rumor that a student might have poisoned her coffee. She stated that it was very upsetting and that she was unaware if any other students were involved.
School superintendent Wayne Roedel refused to name the student, who was originally suspended for 10 days while waiting for a Board of Education disciplinary hearing. On Wednesday, the board committee decided to increase that punishment to an entire school year.
Mr. Roedel explained that high school Principal Bradford Lusk had recently overheard in “casual conversation” with some high school students during lunchtime that a student had placed the eye drop solution in a teacher’s coffee. The name of a certain male student was brought up and the investigation started and also ended that very day.
The superintendent stated that when they heard the information, school officials aggressively tracked the student and dealt with what he had done, because it was completely unacceptable behavior. Roedel stated that he was unaware of what the student’s motivation might have been, but Aldecoa questioned if maybe the student got the idea from a Hollywood film in which a character puts eye drops in another character’s beverage, which causes the second character to have diarrhea.
However, in reality, to ingest Visine, which is made to relieve irritated eyes, can cause numerous harmful side effects, such as radically lowering the body’s temperature, severe breathing difficulties, vomiting, respiratory failure, blurred vision, nausea, blood pressure changes, seizures, tremors and even going into a coma.
Ms. Aldecoa exclaimed that she wanted the suspected male student allegedly responsible for her poisoning to know just how very serious his actions could have been for them both. She could have died, and his life would have been destroyed.
Roedel stated that he hopes students understand that it is totally unacceptable under any circumstance to put anything, especially a kind of poison in someone else’s drink. He added that everyone needs to be respectful of other people.
The superintendent stated that a similar incident might have occurred within the past 10 years he has been with the school district, but he was not able to give any details about that event.
Police chief Tom Couling of the Fowlerville Police Department stated that one of his officers had started an open investigation, and he hoped to present what he found to the county prosecutor’s office as soon as possible. There was no further comment.
The high school student has been placed on suspension from school for one full year and further punishment may be coming after police finish their investigation.
By Kimberly Ruble